Alert archive / Utah / High Wind Watches in 2019
High Wind Watch 2, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this high wind watch at Apr 8, 2019, 3:57 AM MDT. It took effect at Apr 9, 2019, 12:00 PM MDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Apr 8, 2019, 3:57 AM MDT (09:57 UTC)
- In effect from
- Apr 9, 2019, 12:00 PM MDT
- Expired
- Apr 8, 2019, 3:45 PM MDT
- In force
- Issued by
- NWS Salt Lake City, UT
The text
As transmitted.
874 WWUS75 KSLC 080957 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 357 AM MDT Mon Apr 8 2019 UTZ013-016-019>021-082200- /O.NEW.KSLC.HW.A.0002.190409T1800Z-190410T0600Z/ San Rafael Swell-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell- Including the cities of Green River, Hanksville, Beaver, Cedar City, Milford, St George, Kanab, Escalante, and Bullfrog 357 AM MDT Mon Apr 8 2019 ...HIGH WIND WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH TUESDAY EVENING... The National Weather Service in Salt Lake City has issued a High Wind Watch, which is in effect from Tuesday afternoon through Tuesday evening. * AFFECTED AREA...The San Rafael Swell, southwest Utah, Utah's Dixie, south-central Utah, and the Lake Powell area. * WINDS...Southwest 25 to 40 mph with gusts in excess of 50 mph. * TIMING...Winds will increase Tuesday afternoon and remain strong through Tuesday evening. * IMPACTS...Strong winds may blow down limbs, trees, and power lines. Scattered power outages are possible. Strong crosswinds may result in travel difficulties especially for high-profile or lightweight vehicles on west-west routes across the area. Dangerous boating conditions can be expected on Lake Powell. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained wind speeds of at least 40 mph or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$ UTZ005-082200- /O.NEW.KSLC.HW.A.0002.190410T0000Z-190411T0400Z/ Great Salt Lake Desert and Mountains- Including the cities of Wendover and Snowville 357 AM MDT Mon Apr 8 2019 ...HIGH WIND WATCH IN EFFECT FROM TUESDAY EVENING THROUGH WEDNESDAY EVENING... The National Weather Service in Salt Lake City has issued a High Wind Watch, which is in effect from Tuesday evening through Wednesday evening. * AFFECTED AREA...The Great Salt Lake Desert. * WINDS...Northwest 25 to 40 mph with gusts in excess of to 55 mph. * TIMING...Winds will increase Tuesday afternoon behind a cold front and become strong by Tuesday evening. Strong and gusty winds will then continue through Wednesday before decreasing Wednesday evening. * IMPACTS...Strong winds may blow down limbs, trees, and power lines. Scattered power outages are possible. Strong crosswinds may result in travel difficulties especially for high-profile or lightweight vehicles along I-80 across western Utah. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained wind speeds of at least 40 mph or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
1 follow-up statement
675 WWUS75 KSLC 082145 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 345 PM MDT Mon Apr 8 2019 ...STRONG COLD FRONT TO GENERATE HIGH WINDS TUESDAY AFTERNOON THROUGH WEDNESDAY... .A strong cold front will enter northwest Utah Tuesday afternoon, then continue east across the area Tuesday night through Wednesday. Strong and quite gusty south winds ahead of the front will remain strong out of the northwest behind the passing cold front. These strong winds will persist across northwest Utah into Wednesday, but gradually decrease in the warned areas of southern and eastern Utah late Tuesday night through Wednesday. UTZ013-016-019>021-091200- /O.UPG.KSLC.HW.A.0002.190409T1800Z-190410T0600Z/ /O.NEW.KSLC.HW.W.0003.190409T1800Z-190410T0600Z/ San Rafael Swell-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell- Including the cities of Green River, Hanksville, Beaver, Cedar City, Milford, St George, Kanab, Escalante, and Bullfrog 345 PM MDT Mon Apr 8 2019 ...HIGH WIND WARNING IN EFFECT FROM NOON TUESDAY TO MIDNIGHT MDT TUESDAY NIGHT... The National Weather Service in Salt Lake City has issued a High Wind Warning, which is in effect from noon Tuesday to midnight MDT Tuesday night. The High Wind Watch is no longer in effect. * AFFECTED AREA...The San Rafael Swell, southwest Utah, Utah's Dixie, south-central Utah, and the Lake Powell area. * WINDS...Southwest 25 to 35 mph with gusts up to 60 mph. Winds will shift to the west-northwest Tuesday afternoon and early evening, then decrease late Tuesday night. * TIMING...Winds will increase Tuesday afternoon and remain strong through Tuesday evening. * IMPACTS...Damaging winds could blow down tree limbs and power lines. Power outages are expected. Travel will be difficult, especially for high profile and light weight vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or is occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. Vehicles, especially high profile and light weight vehicles, can be difficult to control at times in high winds. Motorists should take extra caution, especially while crossing bridges, overpasses, and unsheltered areas. && $$ UTZ005-091200- /O.UPG.KSLC.HW.A.0002.190410T0000Z-190411T0400Z/ /O.NEW.KSLC.HW.W.0003.190410T0000Z-190411T0400Z/ Great Salt Lake Desert and Mountains- Including the cities of Wendover and Snowville 345 PM MDT Mon Apr 8 2019 ...HIGH WIND WARNING IN EFFECT FROM 6 PM TUESDAY TO 10 PM MDT WEDNESDAY... The National Weather Service in Salt Lake City has issued a High Wind Warning, which is in effect from 6 PM Tuesday to 10 PM MDT Wednesday. The High Wind Watch is no longer in effect. * AFFECTED AREA...The Great Salt Lake Desert. * WINDS...Northwest 30 to 40 mph with gusts up to 70 mph. * TIMING...Gusty south winds will shift to the northwest and increase behind a strong cold front Tuesday afternoon. These winds will peak Tuesday evening, then remain quite strong through the day Wednesday before decreasing Wednesday evening. * IMPACTS...Damaging winds will create the potential for dangerous travel conditions due to strong cross winds and reduced visibilities in blowing dust and salt. High profile and light weight vehicles will be the most susceptible to the high winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or is occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead dangerous travel conditions for light weight and high profile vehicles. $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this high wind watch went out at Apr 7, 8:15 PM MDT, 7 hours 42 minutes earlier.
Area forecast discussion, Apr 7, 8:15 PM MDT, 7 hours 42 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
815 PM MDT Sun Apr 7 2019
.SYNOPSIS...
High pressure will build into the region for the early part of
the week. A potent and cold storm system will arrive mid-week.
Cool and unsettled conditions will persist through the end of the
week.
&&
.DISCUSSION...
Quiet weather with high pressure surface and aloft. Some high
clouds will stream overhead as the ridge axis shifts east into the
region overnight. Any warm advection precipitation is expected to
remain on the Idaho side of the border.
Quick update this evening to refine forecast utilizing the latest
observations and model guidance.
&&
.PREVIOUS DISCUSSION...
Mild and tranquil weather will prevail early this week as ridging
aloft builds in from the southwest. This will act to keep
temperatures warm across the forecast area with many areas 10-15
degrees above climo tomorrow afternoon and Tuesday morning. This
before a potent and cold storm moves into the forecast area
Tuesday...
This upcoming storm looks to be very well organized by all
accounts with several antecedent conditions setting the storm up
for what looks to be a good Spring storm state wide. The first of
these conditions will develop tonight and tomorrow north of our
forecast area. A 130 kt Polar Front Jet (PFJ) is pumping a moist
airmass into the interior northwest CONUS. Once the trough begins
to dig south into the forecast area, this moist airmass will be
driven south ahead of the frontal boundary. The next condition
helping to prime the pump is a healthy moisture trajectory from
the southwest acting to directly inject subtropical Pacific air
into the forecast area directly ahead of the frontal boundary.
Another condition helping to enhance the precip potential with
this storm is the relatively warm airmass in place over Utah
tomorrow. The warmer, and thus thicker, airmass will allow
Precipitable Water values to approach the 99th percentile for the
climatological norm for Tuesday according to the most recent NAEFS
guidance. These factors will combine to create a period of heavy
precipitation at and behind the frontal boundary as it moves across
Utah Tuesday/Tuesday night. Snow levels at the onset of the event
will be relatively high...around 8-9 kft. This could create areas of
rain-on-snow with potential flooding concerns downstream from
locations with snow packs below this altitude. The biggest area of
concern for this ATTM is far northern Utah in areas downstream from
the Bear River Mountains, however other locations could also be
impacted.
A sharp temperature drop is expected directly behind frontal
passage...dropping the snow levels quickly. Snow levels will drop
even further in areas of heavy precipitation...allowing snow to
reach the valley floors at spots Tuesday night/Wednesday. Another
thing to be aware of is the potential for lake effect precip/snow
along the Wasatch Front Tuesday night & Wednesday. The GSL
temperature was measured at 55 F yesterday, which when put into
the lake effect guidance would produce near ~1000 J/kg of lake
induced CAPE with EQ levels near 20 kft. After the front continues
east of the forecast area, precip is expected to continue,
particularly across the higher elevation areas, through Thursday
as moist northwest flow with a near conditionally unstable airmass
remains overhead.
The other other factors outside of the precip with this storm
will be the cold air and winds associated with the system. Rapid
height falls coinciding with a tight mid level baroclinic zone
behind the surface cold front will act to enhance the
frontogenetic forcing as the front moves through Utah. This will
tighten the surface pressure gradient and induce strong cyclogenesis
over eastern Utah Tuesday. These factors will create strong pre
and post frontal winds with the highest winds expected across the
NW Utah Desert and SE Utah.
The well-defined upper low heading into the central plains states
Wednesday evening will leave a moist and cyclonic warm advection
pattern across northern and western Utah overnight and into early
Thursday. A shortwave ridge will move northwest to southeast
across the area ahead of the next system diving south-southeast
out of BritCol and into the Pacific Northwest/northern Rockies
Thursday.
The last couple of runs of the deterministic GFS appear to be
outliers in the ensemble mean with as they bring very weak
shortwaves rippling through the area Thursday/Thursday evening. The
ECMWF in contrast remains more consistent run-to-run, though the
latest run takes a much stronger upper low into southern Arizona
versus southern Utah/northern Arizona Friday. In any case,
confidence with either solution is quite low, so for now will opt to
not make any significant changes to the existing forecast late in
the week.
By the first half of the weekend much of the guidance advertises
some form of ridging across the Great Basin. Have left some showers
activity across eastern Utah Saturday with the idea the ECMWF may be
closer to reality than the outlier GFS. Spotty terrain-based
convection could show again Sunday in the residual moisture over the
area.
&&
.AVIATION...
Southeast drainage winds will set up at the KSLC terminal by 03Z,
under passing high clouds. Winds should begin to strengthen
heading into sunrise Monday.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Winter Storm Watch from Tuesday afternoon through Thursday
morning for UTZ006>010-517.
WY...None.
&&
PUBLIC...10/Bonnette/Conger
AVIATION...10
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Apr 7, 6:20 AM MDT, 21 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 620 AM MDT Sun Apr 7 2019 UTZ001>016-019>021-517-518-WYZ021-081300- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 620 AM MDT Sun Apr 7 2019 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight No hazardous weather is expected today and tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday A strong and cold storm system Tuesday into Wednesday is expected to produce significant accumulating mountain snow across northern and central Utah, with wet snow possible to the valley floors. Strong gusty winds are also possible Tuesday afternoon across southern Utah, and across the northwest deserts and eastern valleys Tuesday night into Wednesday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 3:12 PM MDT | Winter Storm Warning | SLC | 66 hr | |
| Apr 8, 3:45 PM MDT | High Wind Warning | SLC | 43 hr |
Nearby
High Wind Watches in Utah, 2019Every high wind watch in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.